Severe Hyponatremia and Other Electrolyte Disturbances Associated with Indapamide

Author(s): Tuck Yean Yong, Jessica Emily Huang, Su Yin Lau, Jordan Yuanzhi Li.

Journal Name: Current Drug Safety

Volume 6 , Issue 3 , 2011

Become EABM
Become Reviewer

Abstract:

Purpose: The aim of this study is to evaluate patients demographics, patterns of presentation and outcomes of admissions with severe hyponatremia and other electrolyte disturbances that are related to indapamide. Methods: Patients with severe indapamide-related hyponatremia (defined as serum sodium < 125 mmol/L) admitted to the Department of General Medicine of a tertiary teaching hospital between 1 July 2006 and 30 June 2009 were evaluated in this study. Patients characteristics, clinical features of their presentation and other electrolyte disturbances were analyzed retrospectively. Results: Eleven patients were admitted with severe hyponatremia and other electrolyte disturbances associated with indapamide use. All patients were female and elderly (age: 81.7 ± 5.8 years). Their mean weight was 59.0 ± 8.8 kg. Indapamide sustained release (SR) 1.5 mg daily was taken by eight of eleven patients and the others took indapamide 2.5 mg in combination with perindopril. The mean serum sodium concentration on presentation was 110.9 ± 5.9 mmol/L and was associated with findings of hypokalemia in ten patients and hypomagnesemia in eight patients. All patients presented predominantly with neurological manifestations, delirium (six patients) being the most common. Electrocardiographic changes were common (nine patients) including prolonged QT interval in six patients. All the patients electrolyte abnormalities were corrected without any life-threatening complications. Conclusions: This study highlights that the use of indapamide is associated with severe hyponatremia and other electrolyte disturbances. Therefore clinicians should be aware of severe electrolyte disturbances arising from indapamide. New onset of neurological symptoms such as delirium and unsteady gait in the elderly taking indapamide should prompt evaluation of their electrolyte profile.

Keywords: Diuretic, electrolytes, hypokalemia, hypomagnesemia, hyponatremia, indapamide

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 6
ISSUE: 3
Year: 2011
Page: [134 - 137]
Pages: 4
DOI: 10.2174/157488611797579249
Price: $65

Article Metrics

PDF: 26